Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Does completing a full 4 day course of prednisone increase WBC count ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2324 Questions
Two weeks ago, I took prednisone (40 mg/day) due to doctor sent me in for blood work. I tested with high blood sugar and high (0000) white blood cell counts. I am not concerned about the blood sugar. I am worried about the white blood cell count. My doctor had me go back today for more bloodwork to make sure the WBC count was coming down or back to normal. He thinks the high count was due to the prednisone. Me, I'm a hypochondriac who thinks I have leukemia or bone cancer. I am a female, 46 years old, 5'3" tall, 195 lbs. I have polycystic ovarian syndrome, hypothyroidism, asthma, allergies, depression, bipolar disorder, IBS. I am a nervous wreck waiting for the results of this second blood test (I should mention that I had a CBC done on March 7 that was perfectly normal). Can you help settle me down?
Posted Tue, 24 Apr 2012 in Medicines and Side Effects
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for your query.

I will try to provide you with some helpful information and recommendations regarding your question here. Let me start off by saying that I feel very strongly that the reason why your white blood cell count was elevated was secondary to the prednisone therapy.

Prednisone as well as medical steroids in general is a well known to cause an elevation of the white blood cell count. These medications caused some white blood cells which are normally stuck to the inside of blood vessels to begin circulating in the body. This increase in circulating white blood cells tends to generate an abnormal CBC with an elevated total white blood cell count.

We see this very commonly as physicians. In addition to the fact that your white blood cell count is coming back toward a normal range after discontinuation of the prednisone is even more reassuring.

I fully understand your anxiety and worry about the elevated white blood cell count. Let me reassure you that this certainly does not reflect any underlying disease process. There is no possibility of leukemia in your case.

Thank you again for submitting your question. I hope you have found my answer to be both helpful and informative. If you have any additional concerns regarding this health matter. I would be happy to address them.


Dr. Robert.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor